Iowa, 2011

Funnel Clouds in Iowa, June 18, 2011

June 18, 2011 · NWS DMX · 3 events in 2 counties and zones

An area of thunderstorms pulled northeast into northeast Iowa by mid afternoon. The atmosphere was quite moist with temperatures in the upper 70s to low 80s, and dewpoint temperatures around 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An area of thunderstorms pulled northeast into northeast Iowa by mid afternoon. The atmosphere was quite moist with temperatures in the upper 70s to low 80s, and dewpoint temperatures around 70. The atmosphere was weakly sheared. A narrow line of showers formed along the old outflow boundary from the morning convection. Numerous reports of funnel clouds were received, however none of them touched the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 11:30 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 18, 11:30 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1230 PM CDT SAT JUN 18 2011

...UPDATED AVIATION DISCUSSION...

.UPDATE...
UPDATED POPS THROUGH MID MORNING WITH MCS MOVING OUT OF NEBRASKA
HOLDING TOGETHER A BIT MORE THAN EXPECTED. STILL EXPECT SYSTEM TO
WEAKEN AND DISSIPATE SOMEWHERE ACROSS CENTRAL/SOUTHERN IOWA...SO
ONLY HAVE SLIGHT CHANCES POPS ACROSS SOUTHEASTERN CWA WITH HIGHER
POPS ACROSS THE SOUTHWEST.

.SHORT TERM /TODAY/...
FORECAST SHAPING UP SIMILAR TO PAST DAYS WITH SOUTHWEST FLOW ALOFT
AND A SFC LOW SITUATED TO THE SOUTHWEST OF THE AREA WITH A SFC
TROUGH AXIS EXTENDING NORTHEASTWARD INTO CENTRAL IA/SC MN. MCS OVER
SE NE/NE KS EXPECTED TO WEAKEN AS IT PUSHES EASTWARD...BUT EXPECT IT
TO MAKE IT TO THE SOUTHWESTERN CWA OVER THE NEXT 3 TO 4 HOURS. NOT A
LOT OF SHEAR/INSTABILITY ACROSS THE CWA WITH MOISTURE TRANSPORT
ORIENTED FURTHER SOUTH INTO MISSOURI. THEREFORE EXPECT MCS TO WEAKEN
EVEN FURTHER AND BE CONFINED TO EXTREME SOUTHERN IOWA IF IT
MAINTAINS ITSELF ENOUGH TO MAKE IT ALL THE WAY ACROSS THE CWA.
OTHERWISE STRONGER SHORTWAVE ALOFT CURRENTLY OVER THE EASTERN
ROCKIES TO MOVE NORTHEASTWARD INTO THE REGION LATE THIS AFTERNOON
INTO TONIGHT. TROUGH AXIS TO RETREAT BACK TO THE WEST/NORTHWEST AS
WAA STRENGTHENS AND WINDS BECOME MORE SOUTHEAST TO SOUTHERLY WITH
MOISTURE ADVECTING NORTHWARD. DEWPOINTS EXPECTED TO CLIMB INTO THE
LOWER TO MID 70S ACROSS THE AREA BY THIS AFTERNOON WITH CONVECTION
EXPECTED TO DEVELOP JUST TO THE WEST OF THE CWA AS THE SHORTWAVE
PUSHES INTO ERN NE/NE KS BY 00Z. THIS ACTIVITY COULD PUSH INTO THE
FAR SOUTHWESTERN CWA BY LATE AFTERNOON...BUT EXPECT MAJORITY OF
ACTIVITY TO BE INTO TONIGHT. HAVE ANOTHER WEAK BOUNDARY SITUATED
ACROSS THE NORTHEASTERN CWA THIS AFTERNOON AND 00Z WRF TRYING TO
DEVELOP SOME ISOLATED ACTIVITY IN THE VICINITY OF KMCW BY LATE
AFTERNOON AS WELL. THEREFORE DO HAVE SLIGHT CHANCES FOR THE NE TOO.
TEMPERATURES ALOFT SLIGHTLY COOLER THAN IN PREVIOUS DAYS...SO KEPT
TEMPS A BIT COOLER IN THE 80 TO 85 RANGE AS WELL.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
NOT MUCH CHANGE IN THE PREVIOUS THINKING WITH QUASI-ACTIVE WEATHER
EXPECTED THROUGH MID WEEK. MODELS HAVE BUILT FAIRLY DECENT CONSENSUS
ON SHORTWAVE PASSING THROUGH THE STATE TONIGHT.  THIS WAVE ALONG
WITH SFC LOW MOVING ACRS THE STATE SHOULD BE SUFFICIENT FOR
CONVECTION TONIGHT OVER MUCH OF CENTRAL IOWA.  SOME SEVERE STORMS
REMAIN POSSIBLE ALONG WITH SPOTTY HEAVY RAINFALL BUT WAVE REMAIN
FAIRLY PROGRESSIVE KEEPING PCPN DURATION LIMITED.  SOME BREAK IN THE
STORMS ON SUNDAY WITH SUBSIDENCE BEHIND THE DEPARTING WAVE.
HOWEVER...NEXT VIGOROUS SHORTWAVE WILL ROUND BASE OF WESTERN TROF
WITH WAA AND INCREASING THETA-E ADVECTION INTO SUNDAY NIGHT.  THIS
WILL INCREASE CHANCES OF THUNDERSTORMS BY LATE SUNDAY NIGHT AS WARM
FRONT PUSHES NORTHWARD INTO THE STATE. BOTH GFS AND EURO STALL THIS
FRONT IN IOWA INTO EARLY NEXT WEEK.  THEREFORE...SEEMS REASONABLE TO
EXPECT SOME CONVECTION IN CENTRAL IA DURING THIS TIME...WITH BEST
CHANCES IN THE NORTH WHERE CAP WILL LIKELY BE WEAKEST AND NOCTURNAL
LLJ WILL BREAK IN THIS AREA.  SEVERE WEATHER THREAT WILL ALSO BE A
CONCERN DURING THIS TIME WITH INCREASED SHEAR AND RELATIVELY STRONG
INSTABILITY LEADING TO MULTIPLE MODES OF SEVERE WEATHER MONDAY
AFTERNOON INTO TUESDAY NIGHT. HEAVY RAIN POSSIBILITIES WILL ALSO BE
PREVALENT AS PWATS IN AND AROUND 1.5 TO 1.75 INCHES.  TEMPERATURES
TO BE VERY WARM SOUTH OF THE FRONT WITH HIGHS NEAR 90 WITH COOLER
READING NORTH DUE TO COOLER EASTERLY FLOW AND MORE CLOUDS.  THIS
TEMPERATURE CUTOFF WILL ALL BE IN PLACEMENT OF THE FRONT WHICH IS
DIFFICULT TO PINPOINT AT THIS TIME.  SOME DECREASE IN PCPN THREAT
INTO WEDNESDAY AS UPPER LOW GRADUALLY PULLS AWAY WITH DRY WEATHER
INTO THURSDAY.

&&

.AVIATION...18/18Z
LOW CEILINGS HAVE PERSISTED ACROSS SITES WITH EARLY MORNING FOG
LIFTING...AND RESIDUAL CLOUDS FROM MORNING RAIN. ANTICIPATE IFR
CEILINGS TO LIFT TO LOW MVFR SHORTLY...BUT MVFR CEILINGS SHOULD
REMAIN THROUGH MUCH OF THE AFTERNOON. COULD SEE ADDITIONAL STORM
DEVELOPMENT LATE IN THE AFTERNOON TO AFFECT SITES...BUT TIMING AND
LOCATION ARE UNCERTAIN...ESPECIALLY WITH LINGERING CLOUD COVER. FOG
REDEVELOPMENT DOES APPEAR LIKELY AT SITES NEAR 12Z WITH AMPLE
MOISTURE AND LIGHT WINDS. HAVE TRENDED TOWARDS THIS SOLUTION WITH
MVFR VISIBILITIES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...COGIL
AVIATION...WILKINS
Hazardous weather outlook, Jun 18, 4:34 AM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
534 AM CDT SAT JUN 18 2011

IAZ004-005-024-191100-
EMMET-KOSSUTH-HUMBOLDT-
534 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT WITH
STRONG WIND GUSTS...SOME MARGINALLY LARGE HAIL APPROACHING ONE
INCH ALONG WITH HEAVY RAINFALL.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT
INTO TUESDAY NIGHT. CONFIDENCE IS INCREASING FOR SIGNIFICANT
SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING WITH LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES. SEVERE WEATHER WILL
ALSO BE POSSIBLE INTO TUESDAY. HEAVY RAIN IS ALSO EXPECTED DURING
THIS TIME WHICH MAY PROLONG AND ENHANCE ONGOING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS APPEARING LIKELY INTO EARLY NEXT WEEK.

IAZ006-007-015>017-023-025>028-035>039-049-050-191100-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-
534 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT WITH
STRONG WIND GUSTS...SOME MARGINALLY LARGE HAIL APPROACHING ONE
INCH ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT
INTO TUESDAY NIGHT. CONFIDENCE IS INCREASING FOR SIGNIFICANT
SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING WITH LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES. SEVERE WEATHER WILL
ALSO BE POSSIBLE INTO TUESDAY. HEAVY RAIN IS ALSO EXPECTED DURING
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND IS APPEARING LIKELY
INTO EARLY NEXT WEEK...ESPECIALLY MONDAY AFTERNOON AND EVENING.

IAZ033-034-044>048-057>062-070>075-081>086-092>097-191100-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
534 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTION OF CENTRAL IOWA
THIS MORNING. A FEW WIND GUSTS MAY APPROACH 60 MPH WITH THESE
STORMS ALONG WITH SOME SMALL HAIL. ADDITIONAL THUNDERSTORMS ARE
EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. THESE STORMS MAY
ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT
INTO TUESDAY NIGHT. CONFIDENCE IS INCREASING FOR SIGNIFICANT
SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING WITH LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES...ESPECIALLY NORTH OF
HIGHWAY 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND AGAIN INTO EARLY
NEXT WEEK.

CC

In the hours before

Special weather statement, Jun 18, 8:59 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
959 AM CDT SAT JUN 18 2011

IAZ004-005-015-023-181600-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-
959 AM CDT SAT JUN 18 2011

...SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN...

AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS OVER CENTRAL PALO ALTO COUNTY. THIS LINE WAS
NEARLY STATIONARY.

HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM...AND COULD CAUSE
SMALL STREAMS TO RISE...AND PONDING OF WATER ON ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  EMMETSBURG...RINGSTED...

USE EXTRA CAUTION WHILE DRIVING THROUGH THESE STORMS.

BEITLICH
Special weather statement, Jun 18, 10:03 AM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1103 AM CDT SAT JUN 18 2011

IAZ004-005-015-023-181700-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-
1103 AM CDT SAT JUN 18 2011

...THUNDERSTORMS WITH HEAVY RAINFALL...

AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS OVER NORTHEASTERN PALO ALTO COUNTY THAT WAS
NEARLY STATIONARY. THREE TO FOUR INCHES OF RAIN HAVE FALLEN WITH
THESE STORMS.

HEAVY DOWNPOURS...ARE EXPECTED TO CONTINUE WITH THIS LINE OF STORMS.

LOCATIONS IMPACTED INCLUDE...
  RINGSTED...SWEA CITY...EMMETSBURG...ARMSTRONG...

MINOR STREET FLOODING IS OCCURRING...AND IS EXPECTED TO CONTINUE.
USE EXTRA CAUTION WHILE DRIVING...AND IF YOU SEE WATER COVERING THE
ROAD...TURN AROUND AND DONT DROWN.

BEITLICH
Local storm report, Jun 18, 10:09 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1109 AM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HEAVY RAIN       RINGSTED                43.30N 94.51W
06/18/2011  M4.25 INCH       EMMET              IA   CO-OP OBSERVER

            OBSERVER REPORTED 4.25 INCHES OF RAIN SINCE 930 AM...

&&

JB
Special weather statement, Jun 18, 10:59 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1159 AM CDT SAT JUN 18 2011

IAZ004-005-015-023-033-181800-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
1159 AM CDT SAT JUN 18 2011

...THUNDERSTORMS WITH HEAVY RAINFALL...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL PALO ALTO COUNTY
TO NORTH CENTRAL SAC COUNTY...MOVING EAST AT 5 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING HEAVY RAINFALL.

BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. THE SLOW
MOVEMENT OF THESE STORMS MEANS THAT SMALL STREAMS ARE LIKELY TO
RISE...WITH PONDING OF WATER POSSIBLE IN URBAN COMMUNITIES AND LOW
LYING AREAS.

LOCATIONS IMPACTED INCLUDE...
  EARLY...              MALLARD...            CYLINDER...
  NEMAHA...             RINGSTED...           SAC CITY...
  RODMAN...             PLOVER...             HAVELOCK...
  FONDA...              VARINA...

USE EXTRA CAUTION WHILE DRIVING...AND IF YOU ENCOUNTER WATER
COVERING THE ROAD...TURN AROUND AND DO NOT DROWN.

BEITLICH
Local storm report, Jun 18, 11:07 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1207 PM CDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       RINGSTED                43.30N 94.51W
06/18/2011  M4.72 INCH       EMMET              IA   CO-OP OBSERVER

            4.72 INCHES MEASURED SINCE 930AM...

1130 AM     HEAVY RAIN       EMMETSBURG              43.11N 94.68W
06/18/2011  M2.96 INCH       PALO ALTO          IA   CO-OP OBSERVER

            2.96 MEASURED SINCE 10AM...

&&

JB
Special weather statement, Jun 18, 11:55 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1255 PM CDT SAT JUN 18 2011

IAZ023-024-034-035-181900-
POCAHONTAS-HUMBOLDT-CALHOUN-WEBSTER-
INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...ROCKWELL CITY...
FORT DODGE
1255 PM CDT SAT JUN 18 2011

...THUNDERSTORMS WITH HEAVY RAINFALL...

A CLUSTER OF SLOW MOVING SHOWERS AND THUNDERSTORMS IN NORTH CENTRAL
IOWA WILL BE CAPABLE OF PRODUCING BRIEF DOWNPOURS...WHICH COULD
CAUSE SMALL CREEKS TO RISE...AND LEAD TO PONDING OF WATER IN LOW
LYING AREAS. USE EXTRA CAUTION WHILE DRIVING THROUGH THESE
STORMS...AND IF YOU ENCOUNTER WATER COVERING THE ROAD...TURN
AROUND AND DO NOT DROWN.

JB

The radar

The Des Moines radar (KDMX), 30 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dallas

When
June 18, 2:32 PM CST
Where
Dallas County, 1.7 mi WSW of Adel
Reported by
Law Enforcement
Coordinates
41.610, -94.050

No rotation was observed.

Funnel Cloud, Dallas

When
June 18, 2:50 PM CST
Where
Dallas County, 3.78 mi SW of Adel
Reported by
Law Enforcement
Coordinates
41.580, -94.070

No rotation observed. Numerous funnel clouds observed dipping in and out of the clouds.

Funnel Cloud, Jasper

When
June 18, 5:13 PM CST
Where
Jasper County, 0.52 mi W of Lynnville
Reported by
Law Enforcement
Coordinates
41.580, -92.790

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300787, 300788, 300801.